Alert archive / Montana / Winter Storm Warnings in 2024
Winter Storm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Jan 20, 2024, 6:39 PM MST for 8 counties in Montana. It was in force for 16 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 20, 2024, 6:39 PM MST (01:39 UTC)
- Expired
- Jan 21, 2024, 11:00 AM MST
- In force
- 16 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 50 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 7:20 PM MST | FREEZING RAIN 0.1 | 5 Wsw Belknap, MT | |
| Jan 20, 8:20 PM MST | FREEZING RAIN 0.1 | 3 Ese Bigfork, MT | MTLK15: COCORAHS ID. |
| Jan 21, 7:00 AM MST | FREEZING RAIN 0.2 | 3 S White Pine, MT | 0.07 of liquid measured in the gauge, 2.8 inches of ice accretion to 0.01 inch of water ratio. Cocorahs station MT-SN-4 3 S White Pine. |
| Jan 21, 7:00 AM MST | SNOW 1.7 | 3 Ene Bigfork, MT | Cocorahs station MT-FH-16 2 E Bigfork. |
| Jan 21, 7:03 AM MST | SNOW 1.8 | 3 Ese Bigfork, MT | Received 0.20 of ice last evening before it changed to snow. Cocorahs station MT-LK-15 Bigfork 3.5 ESE. |
| Jan 21, 7:20 AM MST | SNOW 1.6 | Evergreen, MT | Cocorahs station MT-FH-29 Evergreen. |
| Jan 21, 7:30 AM MST | SNOW 3 | 5 N Creston, MT | 0.33 inches of water in the gauge. Mentioned heavy snow this morning. Cocorahs station MT-FH-17 5 NNW Creston. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WWUS45 KMSO 210139 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 639 PM MST Sat Jan 20 2024 MTZ001-211800- /O.UPG.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ /O.NEW.KMSO.WS.W.0004.240121T0139Z-240121T1800Z/ Kootenai/Cabinet Region- 639 PM MST Sat Jan 20 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Heavy mixed precipitation. Additional snow accumulations up to two inches and ice accumulations around one tenth of an inch. * WHERE...Highway 93 Eureka to Whitefish, Highway 37 Eureka to Libby, Highway 2 Kalispell to Libby, and Highway 56 Bull Lake Road. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Periods of freezing rain will cause icy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-211800- /O.UPG.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ /O.NEW.KMSO.WS.W.0004.240121T0139Z-240121T1800Z/ Flathead/Mission Valleys- 639 PM MST Sat Jan 20 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Significant icing. Additional ice accumulations up to one tenth of an inch. * WHERE...Flathead Lake, Mission Valley, Polson, and Flathead Valley. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Difficult travel conditions are possible. * ADDITIONAL DETAILS...Periods of freezing rain will cause icy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-211800- /O.UPG.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ /O.NEW.KMSO.WS.W.0004.240121T0139Z-240121T1800Z/ Lower Clark Fork Region- 639 PM MST Sat Jan 20 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Heavy mixed precipitation. Additional snow accumulations up to one inch and ice accumulations around one tenth of an inch. * WHERE...Highway 200 Thompson Falls to Plains, Evaro Hill, I-90 Lookout Pass to Haugan, and Highway 200 Trout Creek to Heron. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ006-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ Southern Clearwater Mountains- 539 PM PST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY... * WHAT...Mixed precipitation. Additional snow accumulations up to one inch and ice accumulations around a light glaze. * WHERE...Dixie, Highway 12 Lowell to Lolo Pass, and Elk City. * WHEN...Until 10 AM PST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ West Glacier Region- 639 PM MST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations up to 2 inches and ice accumulations around one tenth of an inch. * WHERE...Highway 83 Bigfork to Swan Lake, Bad Rock Canyon, Marias Pass, Essex, and Polebridge. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Travel could be affected. * ADDITIONAL DETAILS...Periods of freezing rain will cause icy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ005-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ Missoula/Bitterroot Valleys- 639 PM MST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Freezing rain. Additional ice accumulations around a light glaze. * WHERE...Bitterroot Valley and Missoula. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ Bitterroot/Sapphire Mountains- 639 PM MST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Mixed precipitation. Additional snow accumulations up to one inch and ice accumulations around a light glaze. * WHERE...Highway 93 Sula to Lost Trail Pass and Lolo Pass. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ Butte/Blackfoot Region- 639 PM MST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Mixed precipitation. Additional snow accumulations up to one inch and ice accumulations around a light glaze. * WHERE...Butte, Highway 12 Garrison to Elliston, Georgetown Lake, MacDonald Pass, and Homestake Pass. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ Potomac/Seeley Lake Region- 639 PM MST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Mixed precipitation. Additional snow accumulations up to two inches and ice accumulations up to one tenth of an inch. * WHERE...Highway 83 Seeley Lake to Condon, I-90 East Missoula to Bearmouth, and Highway 200 Bonner to Greenough. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
1 follow-up statement
334 WWUS45 KMSO 210407 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 907 PM MST Sat Jan 20 2024 MTZ043-211800- /O.UPG.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ /O.EXA.KMSO.WS.W.0004.000000T0000Z-240121T1800Z/ Potomac/Seeley Lake Region- 907 PM MST Sat Jan 20 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Heavy mixed precipitation. Additional snow accumulations up to two inches and ice accumulations around one tenth of an inch. * WHERE...Highway 83 Seeley Lake to Condon, Highway 200 Bonner to Greenough, and I-90 East Missoula to Bearmouth. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Periods of freezing rain will cause icy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-211800- /O.CON.KMSO.WS.W.0004.000000T0000Z-240121T1800Z/ Kootenai/Cabinet Region- 907 PM MST Sat Jan 20 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Heavy mixed precipitation. Additional snow accumulations up to two inches and ice accumulations around one tenth of an inch. * WHERE...Highway 37 Eureka to Libby, Highway 93 Eureka to Whitefish, Highway 56 Bull Lake Road, and Highway 2 Kalispell to Libby. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Periods of freezing rain will cause icy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-211800- /O.CON.KMSO.WS.W.0004.000000T0000Z-240121T1800Z/ Flathead/Mission Valleys- 907 PM MST Sat Jan 20 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Significant icing. Additional ice accumulations up to one tenth of an inch. * WHERE...Flathead Valley, Mission Valley, Flathead Lake, and Polson. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Difficult travel conditions are possible. * ADDITIONAL DETAILS...Periods of freezing rain will cause icy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-211800- /O.CON.KMSO.WS.W.0004.000000T0000Z-240121T1800Z/ Lower Clark Fork Region- 907 PM MST Sat Jan 20 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Heavy mixed precipitation. Additional snow accumulations up to one inch and ice accumulations around one tenth of an inch. * WHERE...Highway 200 Trout Creek to Heron, Evaro Hill, I-90 Lookout Pass to Haugan, and Highway 200 Thompson Falls to Plains. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ006-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ Southern Clearwater Mountains- 807 PM PST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY... * WHAT...Mixed precipitation. Additional snow accumulations up to one inch and ice accumulations around a light glaze. * WHERE...Highway 12 Lowell to Lolo Pass, Elk City, and Dixie. * WHEN...Until 10 AM PST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ West Glacier Region- 907 PM MST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations up to 2 inches and ice accumulations around one tenth of an inch. * WHERE...Highway 83 Bigfork to Swan Lake, Bad Rock Canyon, Essex, Marias Pass, and Polebridge. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Travel could be affected. * ADDITIONAL DETAILS...Periods of freezing rain will cause icy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ005-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ Missoula/Bitterroot Valleys- 907 PM MST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Freezing rain. Additional ice accumulations around a light glaze. * WHERE...Missoula and Bitterroot Valley. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ Bitterroot/Sapphire Mountains- 907 PM MST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Mixed precipitation. Additional snow accumulations up to one inch and ice accumulations around a light glaze. * WHERE...Highway 93 Sula to Lost Trail Pass and Lolo Pass. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-211800- /O.CON.KMSO.WW.Y.0009.000000T0000Z-240121T1800Z/ Butte/Blackfoot Region- 907 PM MST Sat Jan 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Mixed precipitation. Additional snow accumulations up to one inch and ice accumulations around a light glaze. * WHERE...Butte, Homestake Pass, Georgetown Lake, Highway 12 Garrison to Elliston, and MacDonald Pass. * WHEN...Until 11 AM MST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 2:13 PM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Jan 20, 2:13 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
213 PM MST Sat Jan 20 2024
.DISCUSSION...Temperatures across the region have been moderating
nicely in the mountains and higher valleys today. Residual arctic
air hangs on in the valleys of western Montana. Even the higher
benches of the Bitterroot Valley are hanging onto temperatures in
the upper 20s early this afternoon which gives us an idea of how
deep the cold air is. There have been periodic rain and snow
showers across the region today which has resulted in minor
accumulations.
Besides run of the mill showers possible through the next several
days as southwest flow continues...there will be more distinct
upper waves that will bring steadier precipitation rates. There is
a 60 to 80 percent probability that between 6 pm and 3 am tonight
mixed precipitation will occur across western Montana. Models
depict some slight cooling in the upper atmosphere across far
northwest Montana and this could be just enough to turn any mixed
precipitation back to snow. But the bottom line is: prepare for
slick travel conditions during this timeframe. You may even want
to delay travel this evening and stay home if you are able to.
Side roads and steep driveways may become too slick to be able to
drive on as well. After this main wave moves through, persistent
mixed showers will be possible for the remainder of tonight
through Sunday.
Temperatures on Sunday will moderate even more with some of the
west-central Montana valleys rising into the 30s...80 to 90%
chance in the Bitterroot Valley, 70 to 80% Missoula Valley, but
only 40 to 50% chance in the Flathead and Mission valleys. It
could be a rough day trying to nail down which location may be
able to bust out of the near freezing temperatures.
The pattern continues to be unsettled into next week with various
shortwaves embedded in southwest flow. Snow melt will contribute
to increased valley moisture which will elevate the fog potential
towards nighttime. Also something else we'll need to watch out for
is the potential for any ice jams in the rivers that could break
away. If you notice any unusual ice buildup on nearby rivers or
streams, feel free to call us to let us know about it. Any night-
time precipitation could fall as rain, but if the ground
temperatures dip near the freezing mark then there could be black
ice issues. Also any drains or culverts that are plugged up could
cause further issues...such as water on snowpack which can be just
as slick as freezing rain.
&&
.AVIATION...Surface observations show stable, cold air remaining
in most of the valleys of western Montana, while warmer above
freezing temperatures are being reported at higher elevations.
Freezing rain and drizzle have been the result of this
temperature profile, and will remain a threat this evening through
tonight. Most model guidance are showing the precipitation focus
being in northwest Montana, but also disagree on the precipitation
type, mainly being split between snow and freezing rain from near
Kalispell and northward. Model guidance project a broad area of
enhanced precipitation moving from southwest to northeast from
around 20/2300z-21/1000z, producing a wintry mix, dominated by
freezing rain.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Sunday for
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Flathead/Mission Valleys...Lower Clark Fork Region...
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
Winter Weather Advisory until 11 AM MST Sunday for
Kootenai/Cabinet Region...West Glacier Region.
ID...Winter Weather Advisory until 10 AM PST Sunday for Southern
Clearwater Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 12:56 PM MST | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Lincoln, Mineral, Missoula and 3 more | 22 hr |
Nearby
Winter Storm Warnings in Montana, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.